Alert archive / Colorado / Areal Flood Warnings in 2023
Areal Flood Warning 21, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this areal flood warning at Jun 30, 2023, 10:31 AM MDT for Weld County, Colorado. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2023, 10:31 AM MDT (16:31 UTC)
- Expired
- Jul 1, 2023, 12:00 PM MDT
- In force
- 25 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.5 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 10:31 AM MDT, 0 minutes earlier.
Area forecast discussion, Jun 30, 10:31 AM MDT, 0 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1031 AM MDT Fri Jun 30 2023 .UPDATE... Issued at 1020 AM MDT Fri Jun 30 2023 It's been an active morning with storms across portions of the area. There is some elevated instability across much of the area that these storms are tapping into. A shortwave trough being overhead is the forcing behind all of these storms and it seems to be rather potent forcing. The biggest threat today will be for strong to severe storms across the Palmer Divide and east-central plains. Large hail will be the primary threat given the cold temperatures aloft and moderate instability values. There may be a small tornado risk in that area given an overlap of moderate 0-3km CAPE and surface convergence expected to develop this afternoon. Another area of focus for storms will be the far northeast corner north and east of Fort Morgan. There has been an area of sunshine there that has allowed better instability to develop. Given the good forcing aloft, any pockets of better instability will be used up rather efficiently. Some strong to marginally severe storms are possible in this area. Finally, the Cameron Peak and East Troublesome burn areas will have a flash flood threat today. Storms with heavy rain will develop overhead and they will not be moving much at all. && .SHORT TERM...(Today and tonight) Issued at 352 AM MDT Fri Jun 30 2023 The mid level trough axis will move across the area this afternoon into early evening. There's still a little lift this morning which could produce a few weak showers/storms, then the main area of forcing will move across the mountains during the middle of the day, the I-25 corridor early to mid afternoon, and the plains in the late afternoon and evening. Models have been pretty consistent in showing a line of storms developing by early afternoon along the trough axis, with only isolated storms for a few hours behind that as the atmosphere dries. We already have fairly high PoPs at about the right time, so only minor changes were needed. We still have some low PoPs in the early evening for Denver, but that may be too much for too long. With cooler temperatures today, the severe threat will be lower. There will still likely be around 1000 J/kg CAPE as the storms come off the foothills which could allow for some marginally severe hail and wind gusts, but the storms should mostly be nonsevere and the linear nature may mean that most places just get a quick shot of rain and wind. For tonight, there's drying but there may still be some clouds. There could be patchy fog, but with the amount of drying uncertain and weak drainage winds developing we've left it out for now. We did drop tonight's lows slightly on the plains. .LONG TERM...(Saturday through Thursday) Issued at 352 AM MDT Fri Jun 30 2023 The upper level trough that brought the showers and thunderstorms the past couple of days will be east of Colorado Saturday with a northwest flow aloft. Drier and warmer air will move into the area. However, temperatures will remain below normal with highs in the upper 70s to mid 80s for northeast Colorado. Chances for showers and thunderstorms will be low. Best chance for weak convection will be over the eastern plains, closer to the exiting trough and also over the higher terrain. The airmass will be drying and mid level temperatures will be warming, not a good recipe for convection. The warming trend continues for Sunday and Monday as upper level ridging builds over the southwest part of the country. Models are showing a weak wave embedded in the northwest flow aloft for Colorado and Wyoming on Sunday. Moisture and instability will not be as impressive as the past couple days, but enough should be around for isolated to scattered convection. Weak ridging for Monday should keep the region dry with warmer temperatures. Highs are expected to be near normal with readings in the upper 80s to lower 90s across northeast Colorado. Models start to diverge Tuesday through the later part of next week. They generally show an upper level trough moving east across the North Rockies. The GFS is quicker bringing lift from the trough and a cold front in time for scattered to numerous showers and storms for the Fourth of July. The ECWMF is deeper, but slower with the trough, which would keep the Fourth of the July warmer and drier. By Wednesday, the cold front should be through the area with cool moist easterly upslope flow at the surface. A similar pattern is expected for Thursday as well. This will keep temperatures below normal east of the mountains with good chances for thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1215 AM MDT Fri Jun 30 2023 Scattered thunderstorms will move out of the Denver area by 08z. MVFR ceilings will prevail through about 15z, then some improvement is expected, but Instrument approaches to KDEN will likely be needed through 18z and possibly all day Friday. Thunderstorms are expected again between 20z and 23z, with a brief period of west winds gusting to 35 knots along with heavy rain and MVFR ceilings. VFR conditions are expected by 00z. && .HYDROLOGY... Issued at 352 AM MDT Fri Jun 30 2023 Airmass dries out for Saturday with only low chances for weak showers and thunderstorms. There will be an increase in storms for Sunday, though moisture doesn't look as impressive as with the previous systems we have seen. This is expected to keep the flash flood threat low. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Gimmestad LONG TERM...Meier AVIATION...Gimmestad HYDROLOGY...Gimmestad/Meier
Hazardous weather outlook, Jun 30, 5:43 AM MDT, 4 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 543 AM MDT Fri Jun 30 2023 COZ030>051-011145- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 543 AM MDT Fri Jun 30 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms will develop over the mountains by midday, and move east across the Front Range cities this afternoon and across the plains through the evening. Some of the stronger storms could be severe with hail around an inch in diameter and wind gusts up to 60 mph. The greatest threat of severe weather is on the plains south of Interstate 70 where larger hail is possible. Locally heavy rain and minor flooding is also possible with some of the storms. The greatest flood threat is in the Cameron Peak burn area this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Saturday will be drier with only a few weak showers and storms expected. Thunderstorm activity temporarily increases Sunday as a weak system pushes across the region. After a lull in thunderstorm activity on Monday, scattered afternoon and evening thunderstorms are expected to resume Tuesday and for most of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Gimmestad/Meier
In the hours before
Special weather statement, Jun 30, 9:35 AM MDT, 56 minutes before
Special Weather Statement
National Weather Service Denver CO
935 AM MDT Fri Jun 30 2023
COZ034-037-301600-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
935 AM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of eastern Park County
through 1000 AM MDT...
At 933 AM MDT, the public reported a funnel cloud near Wilkerson
Pass and Elevenmile Canyon Reservoir, or 44 miles west of Colorado
Springs, moving northeast at 30 mph.
HAZARD...Funnel cloud or brief landspouts possible.
SOURCE...Public.
IMPACT...Brief weak tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If a tornado is spotted seek shelter inside a sturdy building.
&&
LAT...LON 3878 10572 3929 10581 3942 10560 3942 10558
3908 10536 3889 10535
TIME...MOT...LOC 1533Z 240DEG 24KT 3899 10557
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BARJENBRUCHSpecial weather statement, Jun 30, 10:03 AM MDT, 28 minutes before
Special Weather Statement National Weather Service Denver CO 1003 AM MDT Fri Jun 30 2023 COZ039-040-301645- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 1003 AM MDT Fri Jun 30 2023 ...A strong thunderstorm will impact portions of northwestern Arapahoe, Denver, northeastern Jefferson and western Adams Counties through 1045 AM MDT... At 1001 AM MDT, Doppler radar was tracking a strong thunderstorm over western Denver, moving northeast at 30 mph. HAZARD...Half inch hail, and brief light to moderate rainfall. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Denver, Aurora, northeastern Lakewood, Thornton, southeastern Arvada, Westminster, southern Broomfield, Commerce City, Northglenn, Brighton, northern Englewood, Wheat Ridge, Federal Heights, Denver International Airport, D.I.A Terminal and Concourses, Watkins, Buckley SFB and Barr Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3966 10511 3990 10512 3997 10464 3966 10457 TIME...MOT...LOC 1601Z 235DEG 36KT 3973 10504 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH COOPER
Special weather statement, Jun 30, 10:25 AM MDT, 6 minutes before
Special Weather Statement
National Weather Service Denver CO
1025 AM MDT Fri Jun 30 2023
COZ036-041-301715-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1025 AM MDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of Douglas and south
central Jefferson Counties through 1115 AM MDT...
At 1024 AM MDT, Doppler radar was tracking a strong thunderstorm near
Devil's Head, or 34 miles south of Denver, moving east at 35 mph.
HAZARD...Nickel size hail, brief moderate to heavy rainfall, up to
one half inch possible in 30 minutes.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Castle Rock, Larkspur, Westcreek, Perry Park, Devil's Head,
Sprucewood, Cheesman Reservoir, Deckers, Franktown and Greenland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3914 10532 3937 10528 3944 10467 3913 10467
TIME...MOT...LOC 1624Z 258DEG 31KT 3926 10516
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
COOPERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:00 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 45 min |
| Jun 29, 6:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 42 min |
| Jun 29, 6:58 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 47 min |
| Jun 29, 7:38 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 37 min |
| Jun 29, 7:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan | 44 min |
| Jun 29, 8:36 PM MDT | Areal Flood Advisory | BOU | Adams, Morgan, Weld | 6 hr |
| Jun 29, 9:08 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Jun 30, 1:08 AM MDT | Special Weather Statement | BOU | Washington | 52 min |
| Jun 30, 2:29 AM MDT | Areal Flood Advisory | BOU | Adams, Morgan, Weld | 6 hr |
| Jun 30, 9:17 AM MDT | Areal Flood Advisory | BOU | Adams, Morgan, Weld | 27 hr |
| Jun 30, 9:35 AM MDT | Special Weather Statement | BOU | Park | 25 min |
| Jun 30, 10:03 AM MDT | Special Weather Statement | BOU | Denver | 42 min |
| Jun 30, 10:25 AM MDT | Special Weather Statement | BOU | Douglas | 50 min |
| Jun 30, 10:55 AM MDT | Areal Flood Warning | BOU | Weld | 25 hr |
| Jun 30, 11:03 AM MDT | Areal Flood Advisory | BOU | Larimer | 50 min |
| Jun 30, 11:28 AM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jun 30, 1:01 PM MDT | Areal Flood Advisory | BOU | Larimer | 2 hr |
| Jun 30, 1:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 15 min |
| Jun 30, 2:11 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 28 min |
| Jun 30, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 24 min |
| Jun 30, 2:55 PM MDT | Areal Flood Advisory | BOU | Grand | 119 min |
Nearby
Areal Flood Warnings in Colorado, 2023Every areal flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.